Texas, 2009Tornado and Flood in Texas, September 22, 2009
September 22, 2009 · NWS BRO · 2 events in 2 counties and zones
A cold front moved through The Rio Grande Valley September 22 producing numerous thunderstorms across Deep South Texas during the afternoon and early evening. Rainfall occurred across Starr, Jim Hogg, eastern Hidalgo, and western Cameron County through western Kenedy County as well as along the immediate coast from the Laguna Madre to Padre and South Padre Islands.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through The Rio Grande Valley September 22 producing numerous thunderstorms across Deep South Texas during the afternoon and early evening. Rainfall occurred across Starr, Jim Hogg, eastern Hidalgo, and western Cameron County through western Kenedy County as well as along the immediate coast from the Laguna Madre to Padre and South Padre Islands. The thunderstorms produced flooding in some locations and high winds across portions of the marine areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 22, 11:47 AM CST, 3 hours 43 minutes earlier.
Area forecast discussion, Sep 22, 11:47 AM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1247 PM CDT TUE SEP 22 2009
.DISCUSSION...
FRONT JUST NOW APPROACHING THE NORTHERN CWA BORDER AND STILL
MAKING HEADWAY AROUND 15KTS. MID LEVEL CLOUD DECK HAS THINNED
CONSIDERABLY EAST TO WEST...AND SAT IMAGERY SHOWS SEABREEZE
SOLIDIFYING AND BEGINNING WWD TREK. WEAK LOW PRESSURE POSSIBLY
NOTED IN SFC OBS CENTERED ROUGHLY NE ZAPATA COUNTY SHOULD GET
PICKED UP SOON BY THE ADVANCING COLD FRONT. THE WEAK LOW AND THE
COLLISION OF THE FRONT AND SEABREEZE SHOULD BE THE 2 FOCI FOR
CONVECTION THIS AFTERNOON. STORMS SHOULD FIRE QUICKLY IN THESE
AREAS THIS AFTERNOON...WITH INITIAL SHOWERS ALREADY NOTED IN
ZAPATA COUNTY ON RADAR. SOME THUNDERSTORMS COULD BECOME SEVERE
THIS AFTERNOON...WITH MAIN THREAT BEING MODERATE HAIL AND BRIEFLY
GUSTY WINDS. ATMOSPHERE WELL SATURATED...WITH AREAS OF SIGNIFICANT
RAINFALL EXPECTED. FLASH FLOOD WATCH IS IN EFFECT. FRONT IS
EXPECTED TO SLOW DOWN AND STALL JUST TO THE SOUTH OF THE RIVER
WITH WEAK COASTAL TROUGHING DEVELOPING...WITH CONTINUING
OVERRUNNING RAINFALL THROUGH THE NEXT SEVERAL DAYS. CLOUD COVER
TOMORROW SHOULD BE THICK ENOUGH TO KEEP SIGNIFICANT HEATING FROM
OCCURRING...KEEPING TEMPS BELOW NORMAL AREAWIDE WEDNESDAY.
INSTABILITY SFC AND ALOFT WILL REMAIN IN THE GENERAL VICINITY INTO
THE UPCOMING WEEKEND...WITH HIT OR MISS SHOWER ACTIVITY
CONTINUING.
&&
.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CREATE MORE
HAZARDOUS CONDITIONS AT THE TRIO OF REGIONAL AERODROMES THROUGH
THE NEXT 24 HOURS. PILOTS SHOULD BE MADE AWARE OF THE POSSIBILITY
OF SEVERE TSTM DEVELOPMENT BY LATE AFTERNOON/EARLY WEDNESDAY MRNG
AND ALSO EXPECT MODERATE TURBULENCE AT THE JUNCTURE OF THE COLD
FRONT IN COMBINATION WITH STRONG TO SVR TSTMS. VSBYS LESS THAN
1/2SM ARE POSSIBLE AT REGIONAL AERODROMES THIS AFTERNOON THROUGH
WEDNESDAY MORNING IN +TSRA.
&&
.MARINE...
BUOY 42020 REPORTED SOUTH-SOUTHEAST WINDS 11 KNOTS GUSTING TO
AROUND 14 KNOTS WITH SEAS AT 3 FEET WITH A PERIOD OF 5 SECONDS
AROUND NOON. SMALL CRAFT ADVISORY FLAGS HAVE BEEN RAISED AT
MIDNIGHT TONIGHT THROUGH MIDNIGHT WEDNESDAY AS A COLD FRONT SHIFTS
WINDS NORTHEAST AT 20 KTS...BUILDING SEAS TO NEAR 7 FEET BY DAWN
WEDNESDAY. NUMEROUS TSTMS WILL MOVE OVER THE MARINE AREAS OF DEEP
SOUTH TEXAS...ESPECIALLY BY MIDNIGHT TONIGHT...WITH A GOOD CHANCE
FOR 34 KNOT GUSTS AND THE ISSUANCE OF MARINE WARNINGS OVERNIGHT.
HEAVY RAINS WILL DRIVE VSBYS TO UNDER 1/2 NM WITH FREQUENT
LIGHTNING STRIKES AND THE CHANCE FOR WATERSPOUTS. CONTINUE TO
MONITOR MARINE CONDITIONS AHEAD OF TIME AND IF AT ALL
POSSIBLE...POSTPONE ANY TRIPS OVER THE MARINE AREAS OF DEEP SOUTH
TEXAS...ESPECIALLY FROM MIDNIGHT TONIGHT THROUGH MIDDAY THURSDAY.
MORE BENIGN MARINE CONDITIONS ARE EXPECTED THIS WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 73 83 72 87 / 80 70 50 50
BROWNSVILLE 71 85 69 89 / 80 70 50 50
HARLINGEN 72 83 68 89 / 80 70 50 50
MCALLEN 71 81 70 89 / 80 70 50 50
RIO GRANDE CITY 67 80 68 90 / 80 70 50 50
SOUTH PADRE ISLAND 74 84 72 86 / 60 70 50 50
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH WEDNESDAY
AFTERNOON FOR TXZ248-249-252.
FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH WEDNESDAY
EVENING FOR TXZ250-251-253>257.
GM...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT CDT
WEDNESDAY NIGHT FOR GMZ130-132-135-150-155-170-175.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
64/58Hazardous weather outlook, Sep 22, 3:00 AM CST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
400 AM CDT TUE SEP 22 2009
GMZ130-132-135-150-155-170-175-TXZ248>257-231100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
400 AM CDT TUE SEP 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE
PASSAGE OF A COLD FRONT. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF
DEEP SOUTH TEXAS BEGINNING AT 4 PM CDT THIS AFTERNOON. SOME STRONG
TO SEVERE THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING
WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SOME STRONG TO SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING
WINDS...REMAIN POSSIBLE THROUGH WEDNESDAY MORNING. THE FLASH FLOOD
WATCH WILL REMAIN IN EFFECT FOR ALL OF DEEP SOUTH TEXAS UNTIL 1 PM
CDT THURSDAY...AND THEN EXCLUSIVELY FOR CAMERON...WILLACY...KENEDY
...BROOKS...AND HIDALGO COUNTY FROM 1 PM CDT TO 7 PM CDT THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS SHOULD REPORT ANY OBSERVATIONS OF LARGE HAIL...
DAMAGING WINDS...AND FLOODING THIS AFTERNOON THROUGH THURSDAY TO THE
NATIONAL WEATHER SERVICE OFFICE IN BROWNSVILLE.
TOMASELLI
In the hours before
Special weather statement, Sep 22, 12:23 PM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
123 PM CDT TUE SEP 22 2009
TXZ248>257-222030-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...FALFURRIAS...
SARITA...RIO GRANDE CITY...ROMA...MCALLEN...EDINBURG...PHARR...
MISSION...WESLACO...RAYMONDVILLE...BROWNSVILLE...HARLINGEN...
PORT MANSFIELD...PORT ISABEL...SOUTH PADRE ISLAND...
LAGUNA HEIGHTS...LAGUNA VISTA
123 PM CDT TUE SEP 22 2009
...THUNDERSTORMS WILL CONTINUE TO FORM OVER THE NORTHERN PORTIONS
OF THE RIO GRANDE VALLEY THIS AFTERNOON...
A COLD FRONT JUST NORTH OF THE RIO GRANDE VALLEY IS CAUSING THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS OVER THE NORTHERN
PORTIONS OF DEEP SOUTH TEXAS AND ALL THE MARINE AREAS OF KENEDY
COUNTY. THIS COLD FRONT WILL CONTINUE TO MOVE SOUTH THIS
EVENING...ENCOUNTERING A MORE MOIST AND UNSTABLE ATMOSPHERE. A
FLASH FLOOD WATCH HAS BEEN POSTED FOR ALL OF THE RIO GRANDE VALLEY
FROM 4 PM CDT THIS AFTERNOON THROUGH 1 PM CDT WEDNESDAY WITH
ANTICIPATED RAINFALL TOTALS OF 4 TO 6 INCHES IN SOME AREAS.
ALSO...A SMALL CRAFT ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT
UNTIL MIDNIGHT WEDNESDAY FOR ALL MARINE AREAS OF DEEP SOUTH TEXAS.
THE COLD FRONT WILL INCREASE IN ITS SOUTHERLY PROGRESS AROUND 1 AM
CDT WEDNESDAY...ALLOWING HEAVY RAINS TO CONTINUE TO FORM AND MOVE
EAST OVER OUR REGION. SOME OF THE THUNDERSTORMS LATER TONIGHT AND
WEDNESDAY CAN BECOME SEVERE...WITH STRONG AND GUSTY WINDS AND
SMALL HAIL. OUR CURRENT ATMOSPHERIC STATE WILL ALSO ALLOW THE
DEVELOPMENT OF ISOLATED TORNADOES.
PHILO
Special weather statement, Sep 22, 12:46 PM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
146 PM CDT TUE SEP 22 2009
TXZ249-221930-
JIM HOGG-
146 PM CDT TUE SEP 22 2009
...STRONG THUNDERSTORMS WILL AFFECT HEBBRONVILLE AND SURROUNDING
LOCATIONS OF NORTHERN JIM HOGG COUNTY...
STRONG THUNDERSTORMS WITH WINDS OF 50 MPH ARE MOVING EAST AT 10 MPH
TOWARD HEBBRONVILLE. THESE GUSTY WINDS MAY CAUSE LOOSE OBJECTS TO
BLOW AROUND. SOME DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE.
FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS
STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL CAUSE
PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS.
58/JP
Special weather statement, Sep 22, 3:03 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
403 PM CDT TUE SEP 22 2009
TXZ251-254>257-222300-
INLAND WILLACY-INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-KENEDY-
403 PM CDT TUE SEP 22 2009
...INTENSE THUNDERSTORMS WILL AFFECT THE EASTERN PORTIONS OF WILLACY
AND CAMERON COUNTIES THROUGHOUT THE AFTERNOON...
INTENSE THUNDERSTORMS OVER SOUTHEASTERN KENEDY COUNTY ARE MOVING
SOUTH AT AROUND AT 10 MPH TOWARDS EASTERN WILLACY AND EASTERN
CAMERON COUNTIES. THESE STORMS WILL PRODUCE INTENSE LIGHTNING...
BRIEF WIND GUSTS FROM 40 TO 50 MPH AND TORRENTIAL RAINS OF TWO TO
THREE INCHES AN HOUR.
THESE THUNDERSTORMS WILL AFFECT THE TOWNS OF PORT MANSFIELD...SAN
PERLITA...WILLAMAR...PORFIRIO...SANTA MONICA AND ARROYO CITY THROUGH
5 PM AND WILL REACH THE SOUTH PADRE ISLAND...LOS FRESNOS...MONTE
GRANDE...BUENA VISTA...PORT ISABEL AND BROWNSVILLE AREAS BY 6 PM.
SOME DAMAGE TO TREE LIMBS AND ELECTIRCAL WIRES IS POSSIBLE. FREQUENT
CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH
DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. TORRENTIAL RAINS
WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR
DRAINAGE AREAS.
SPEECE
Special weather statement, Sep 22, 3:06 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION FOR SPEED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
406 PM CDT TUE SEP 22 2009
TXZ251-254>257-222300-
INLAND WILLACY-INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-KENEDY-
406 PM CDT TUE SEP 22 2009
...INTENSE THUNDERSTORMS WILL AFFECT THE EASTERN PORTIONS OF WILLACY
AND CAMERON COUNTIES THROUGHOUT THE AFTERNOON...
INTENSE THUNDERSTORMS OVER SOUTHEASTERN KENEDY COUNTY ARE MOVING
SOUTH AT AROUND 15 MPH TOWARDS EASTERN WILLACY AND EASTERN CAMERON
COUNTIES. THESE STORMS WILL PRODUCE INTENSE LIGHTNING...BRIEF WIND
GUSTS FROM 40 TO 50 MPH AND TORRENTIAL RAINS OF TWO TO THREE INCHES
AN HOUR.
THESE THUNDERSTORMS WILL AFFECT THE TOWNS OF PORT MANSFIELD...SAN
PERLITA...WILLAMAR...PORFIRIO...SANTA MONICA AND ARROYO CITY THROUGH
5 PM AND WILL REACH THE SOUTH PADRE ISLAND...LOS FRESNOS...MONTE
GRANDE...BUENA VISTA...PORT ISABEL AND BROWNSVILLE AREAS BY 6 PM.
SOME DAMAGE TO TREE LIMBS AND ELECTIRCAL WIRES IS POSSIBLE. FREQUENT
CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH
DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. TORRENTIAL RAINS
WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR
DRAINAGE AREAS.
SPEECE
Local storm report, Sep 22, 3:19 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
419 PM CDT TUE SEP 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 22 E NORIAS 26.79N 97.42W
09/22/2009 M42 MPH GMZ135 TX BUOY
&&
RVIPONDTornado, Willacy
- When
- September 22, 3:30 PM CST to 3:40 PM CST
- Where
- Willacy County, 3.33 mi SE of San Perlita
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 10 yd
- Reported by
- Broadcast Media
- Coordinates
- 26.460, -97.620
KRGV Television station reported that the public had reported a brief touchdown of a tornado near the town of Willamar. No damage was reported and there weren’t any homes in the area.
Flood, Brooks
- When
- September 22, 3:30 PM CST to 6:00 PM CST
- Where
- Brooks County, 44.95 mi SSE of Huisaches to 46.27 mi S of Huisaches
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 26.160, -97.900
Thunderstorms produced heavy rainfall across the Weslaco and Mercedes areas September 22. The Emergency Manager for Weslaco reported the area near Texas and Business highway 83 had three feet of water due to the heavy rains which occurred during the afternoon. He also reported four feet of water along the south side of Business Highway 83 from Oregon west to Westgate Drive. Other areas to the north of Business Highway 83 had widespread flooding with minor damages to some homes.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Tennessee, September 22 to 25, 20091 death · $240,000 · 5 events
- Wildfire in California, September 22 to 27, 200920 injured · 2 events
- Flash Flooding and Hail in Mississippi, September 22 to 24, 2009$276,000 · 0.75 in hail · 15 events
- Damaging Wind in Arkansas, September 22, 2009$50,000 · 1 event
- Flash Flood in Indiana, September 22, 2009$30,000 · 1 event
- Flash Flooding in Mississippi, September 22 to 24, 2009$16,000 · 7 events
- Wildfire in California, September 22 to 23, 2009$20,000 · 2 events
- Drought in Wisconsin, September 22 to 30, 200911 events
- Lightning Strike in Texas, September 22, 2009$15,000 · 1 event
- Flooding and Heavy Rain in Missouri, September 22, 20096 events
- Heavy Rain in North Carolina, September 22, 2009$5,000 · 2 events
- Heavy Rain in Kentucky, September 22, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196879, 196888.